Baxter Heparin Vials Recalled Following Reports of 'Allergy-Type' ReactionsJan 21, 2008 | Parker Waichman LLP
Heparin Sodium Injection Vials manufactured by Baxter HealthCare have been recalled because of a marked increase in adverse reactions related to the Heparin. Baxter has received 100 reports of allergy-type reactions linked to the Heparin, and one death at a Florida hospital could be linked to the Baxter Heparin recall.
According to the Baxter Heparin recall notice, a variety of reactions have been reported in relation to the recalled Heparin, including abdominal pain, abdominal pain (upper), decreased blood pressure, burning sensation, chest pain, diarrhea, dizziness, drug ineffectiveness, dyspepsia, dyspnea, erythema, flushing, headache, hyperhidrosis, hypoesthesia, hypotension, lacrimation increased, loss of consciousness, malaise, nausea, pallor, palpitations, paresthesia, paresthesia (oral), pharyngeal edema, restlessness, vomiting/retching, stomach discomfort, tachycardia, thirst, trismus, and unresponsiveness to stimuli.
Involved in the Baxter Heparin recall are nine lots of Heparin Sodium 1000 unit/mL for injection. They include:
• NDC# 0641244045, Lot #107054 , Heparin 1000units/mL 1OmLvial, expiration date 10/2009
• NDC# 0641244045, Lot# 117085, Heparin 1000units/mL 1OmLvial, expiration date 11/2009;
• NDC# 0641245045, Lot# 047056, Heparin 1OOOunits/mL30mL vial, expiration date 10/2008
• NDC#0641245045, Lot# 097081, Heparin 1OOOunits/mL30mL vial, expiration date 09/2009
• NDC#0641245045, Lot# 107024, Heparin 1OOOunits/mL30mL vial, expiration date 10/2009
• NDC# 0641245045, Lot# 107064 Heparin 1OOOunits/mL30mL vial, expiration date 10/2009
• NDC# 0641245045, Lot# 107066 Heparin 1OOOunits/mL30mL vial, expiration date 10/2009
• NDC# 0641245045, Lot# 107074 Heparin 1OOOunits/mL30mL vial, expiration date 10/2009
• NDC# 0641245045, Lot # 107111 Heparin 1OOOunits/mL30mL vial, expiration date 10/2009
This is not the first time that Baxter’s Heparin vials have caused problems. The Food & Drug Administration (FDA), in collaboration with Baxter, issued a two-page safety alert in February 2007 warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of Heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors do not occur. The 2007 alert was issued after three infants died in Indiana after they were mistakenly given adult doses. In December, actor Dennis Quaid and his wife named Baxter in a lawsuit after their newborn twins were mistakenly given potentially fatal overdoses of heparin because of a vial mix up. In addition to the Quaid twins, at least six newborns and two other patients are known to have received an overdose of heparin since 2001.
According to the Baxter recall notice, no deaths have been reported in connection with the recalled Heparin vials. However, on Friday, a Florida TV station reported that one patient had died, and four others had suffered reactions that could be linked to the recalled Baxter Heparin. An official at HealthPark Medical Center in Lee County Florida told nbc2.com that they had removed all of the Baxter Heparin from the facility. State and Federal authorities are investigating the incident, and according to the report, Baxter is expected to visit the facility this week to see if the patient’s death and the other reactions were linked to the recalled Heparin.